The endocrinology specialty has long opposed the use of products that contain T3. The basis of its opposition, so it claims, is the resulting brief peak blood level of T3. Members of the specialty glibly state that the peak level is in the "thyrotoxic range"[84,p.1225] and that this peak level causes heart palpitations that trouble patients. They further state that the peak level may adversely affect the heart. But, these members resound, by using Synthroid patients can avoid these problems.
The specialty’s claim that T3 causes these problems is a mere presumption; it is contradicted by the reports of researchers with extensive clinical experience with T3. Psychiatric researchers whose patients use T3 point out that it is generally well-tolerated. The experience of my research group agrees with this observation. For some fifteen years, our treatment team has worked directly with hundreds of patients using combined T4/T3 products or T3 alone. Our observations during that time dispute the warning that palpitations are a problem for patients who use T3-containing products. Palpitations in these patients are exceedingly rare. When a patient has experienced palpitations, they have been minor and of little or no concern to the patient. The palpitations have also been of no clinical significance. It’s noteworthy that the researchers of the four studies, as well as those of three other studies comparing the effectiveness of T4 and T4/T3-replacement, didn’t report that their study patients were troubled by palpitations.
I can find no study that members of the specialty have conducted confirming its prediction of adverse effects from T3. Only last year, endocrinologists Kaplan, Sarne, and Schneider wrote: ". . . the possible long-term risks of elevated or fluctuating T3 levels have not been evaluated."[19,p.4541]
Systematic studies have not conclusively ruled out long-term adverse effects. But many patients have used T3 for many years without apparent adverse effects. We have, then, a positive anecdotal record and no long-term safety studies showing that T3 is harmful. Regardless, the specialty has warned of potential harm in a manner that has generated irrational fear of T3 among physicians. It’s common, for example, for patients who’ve asked their doctors to prescribe T3 to hear the reply, "If you take T3, you’re going to have a heart attack and die!"[48,p.10]
It goes without saying, of course, that caution is necessary with patients who have fragile cardiac conditions. This is especially true when such a patient is using a product containing T3, since T3 directly affects the myocardium. But potential harm from T3 is not actual harm, and the endocrinology specialty has so blurred the distinction that most other physicians—and perhaps they themselves—don’t know the difference.
2003 Studies of
Thyroid Hormone Replacement Therapies:
Logical Analysis and Ethical Implications
by Dr. John C. Lowe